Product News and Recalls

Man blames health problems on statins

A story in the British newspaper Daily Mail deals with mounting concerns about serious side effects related to the popular anti-cholesterol drugs known as statins. The story includes a profile of a Welsh man who began taking statins for high cholesterol at the age of 57. Soon afterward, he began suffering from side effects he blames on the drug.

According to the story, he had troubling bouts of memory loss.

The story quotes him as saying: “I was constantly losing my thread in conversations and forgetting people’s names. I’d walk into the kitchen to feed my dogs and then struggle to remember what I’d gone in there for. It was like a fog had descended on my brain.”

He also experienced muscle pain and cramps in his legs, as well as problems with balance and coordination. Now, at the age of 64, he’s largely dependent on a wheelchair.

The story says acknowledged side effects of statins already included muscle pain and damage, gastrointestinal problems, headaches, joint pains and peripheral neuropathy, characterized by nerve damage and loss of feeling in the hands and feet.

More recently, a British drug safety watchdog agency called the Medicines and Healthcare Products Regulatory Agency issued warnings about additional side-effects including memory loss, depression, sleep disturbance, sexual dysfunction and a rare lung disease.

And the U.S. Food and Drug Administration has recently added warnings to statin labels. The new labels warn that the drugs may raise blood sugar levels, could cause memory loss, and may increase the risk of Type II diabetes.

Patients should consult their doctors before making any changes in their medication. A consultation with a Lopez McHugh lawyer is also important if there are significant injuries.

See the story here:

http://www.dailymail.co.uk/health/article-1262130/Statins-Doctors-fear-effects-devastating.html